zbMATH — the first resource for mathematics

The Kantorovich metric: the initial history and little-known applications. (English. Russian original) Zbl 1090.28009
J. Math. Sci., New York 133, No. 4, 1410-1417 (2006); translation from Zap. Nauchn. Semin. POMI 312, 69-85, 311 (2004).
Summary: We remind on the history of the transportation metric (Kantorovich metric) and the Monge-Kantorovich problem. We describe several little-known applications: the first one concerns the theory of decreasing sequences of partitions (tower of measures and iterated metric), the second one concerns Ornstein’s theory of Bernoulli automorphisms \((\overline d\)-metric), and the third one is the formulation of the strong Monge-Kantorovich problem in terms of matrix distributions.

28D05 Measure-preserving transformations
01A60 History of mathematics in the 20th century
49Q20 Variational problems in a geometric measure-theoretic setting
Full Text: DOI EuDML
[1] A. Barvinok, A Course in Convexity, Amer. Math. Soc., Providence, Rhode Island (2002). · Zbl 1014.52001
[2] Y. Brennier, ”Extended Monge-Kantorovich theory,” Lecture Notes in Math., 1813, 91–122 (2003). · doi:10.1007/978-3-540-44857-0_4
[3] M. Emery, ”Espaces probabilises filtres: de la theorie de Vershik au mouvement brownien, via les idees de Tsirelson,” Seminaire BOURBAKI, No. 882 (2000).
[4] U. Frish, Turbulence. The Legacy of A. N. Kolmogorov, Cambridge Univ. Press, Cambridge (1995).
[5] W. Gangbo and R. J. McCann, ”The geometry of optimal transportation,” Acta Math., 177, No.2, 113–161 (1966). · Zbl 0887.49017 · doi:10.1007/BF02392620
[6] M. L. Gavurin and L. V. Kantorovich, ”Application of mathematical methods to problems of analysis of freight flows,” in: Problems of Raising the Efficiency of Transport Performance [in Russian], Moscow-Leningrad (1949), pp. 110–138.
[7] M. Gromov, Metric Structures for Riemannian and Non-Riemannian Spaces, Birkhauser, Boston (1999). · Zbl 0953.53002
[8] L. V. Kantorovich, Mathematical Methods in the Organization and Planning of Production [in Russian], Leningrad (1939).
[9] L. V. Kantorovich, ”On an efficient method of solving some classes of extremal problems,” Dokl. Akad. Nauk SSSR, 28, No.3, 212–215 (1940).
[10] L. V. Kantorovich, ”On the translocation of masses,” Dokl. Akad. Nauk SSSR, 37, Nos. 7–8, 227–229 (1942). · Zbl 0061.09705
[11] L. V. Kantorovich, ”On a problem of Monge,” Uspekhi Mat. Nauk, 3, No.2, 225–226 (1948). · Zbl 0039.12703
[12] L. V. Kantorovich, ”Functional analysis and applied mathematics,” Uspekhi Mat. Nauk, 3, No.6, 89–185 (1948). · Zbl 0034.21203
[13] L. V. Kantorovich, Economical Calculation of the Best Use of Resources [in Russian], Moscow (1960). · Zbl 0995.90532
[14] L. V. Kantorovich, ”On new approaches to computational methods and processing of observations,” Sib. Mat. Zhurn., 3, No.5, 701–709 (1962).
[15] L. V. Kantorovich and G. Sh. Rubinshtein, ”On a space of totally additive functions,” Vestn Lening. Univ., 13, No.7, 52–59 (1958).
[16] Leonid Vitalievich Kantorovich: Man and Scientist, vol. 1, Novosibirsk (2002).
[17] D. Ornstein, Ergodic Theory, Randomness, and Dynamical Systems, Yale Univ. Press, New Haven-London (1974). · Zbl 0296.28016
[18] S. T. Rachev, Probability Metrics and the Stability of Stochastic Models, Wiley, Chichecter (1991). · Zbl 0744.60004
[19] A. M. Vershik, ”Some remarks on infinite-dimensional problems of linear programming,” Uspekhi Mat. Nauk, 25, No.5, 117–124 (1970). · Zbl 0224.90041
[20] A. M. Vershik, ”Decreasing sequences of measurable partitions and their applications,” Sov. Math. Dokl., 11, No.4, 1007–1011 (1970). · Zbl 0238.28011
[21] A. M. Vershik, ”On D. Ornstein’s papers, weak dependence conditions and classes of stationary measures,” Theory Probab. Appl., 21 (1977), 655–657. · Zbl 0364.60057
[22] A. M. Vershik, ”Multivalued mappings with invariant measure (polymorphisms) and Markov operators,” J. Sov. Math., 23, 2243–2266 (1983). · Zbl 0517.28016 · doi:10.1007/BF01682800
[23] A. M. Vershik, ”Theory of decreasing sequences of measurable partitions,” St. Petersburg Math. J., 6, No.4, 705–761 (1994). · Zbl 0853.28009
[24] A. M. Vershik, ”Dynamic theory of growth in groups: entropy, boundaries, examples,” Russian Math. Surveys, 55, No.4, 667–733 (2000). · Zbl 0991.37005 · doi:10.1070/RM2000v055n04ABEH000314
[25] A. M. Vershik, ”Classification of measurable functions of several arguments, and invariantly distributed random matrices,” Funct. Anal. Appl., 36, No.2, 93–105 (2002). · Zbl 1025.28010 · doi:10.1023/A:1015662321953
[26] A. M. Vershik, ”About L. V. Kantorovich and linear programming,” in: Leonid Vitalievich Kantorovich: Man and Scientist, vol. 1, Novosibirsk (2002), pp. 130–152.
[27] A. Vershik, ”Polymorphims, Markov processes, quasi-similarity of K-automorphisms,” to appear in Discrete Contin. Dyn. Syst.
[28] A. M. Vershik and M. M. Rubinov, ”General duality theorem in linear programming,” in: Mathematical Economics and Functional Analysis [in Russian], Nauka, Moscow (1974), pp. 35–55.
[29] C. Villani, Topics in Optimal Transportation, Amer. Math. Soc., Providence, Rhode Island (2000). · Zbl 1106.90001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.